Jewish General Hospital Lady Davis Research Institute

Montréal, Canada

Jewish General Hospital Lady Davis Research Institute

Montréal, Canada
SEARCH FILTERS
Time filter
Source Type

Wilchesky M.,McGill University | Wilchesky M.,Jewish General Hospital Lady Davis Research Institute | Ernst P.,McGill University | Ernst P.,Jewish General Hospital Lady Davis Research Institute | And 4 more authors.
Chest | Year: 2012

Background: Bronchodilators are first-line therapy for COPD. There is some evidence that they may increase the risk of cardiac arrhythmias. Methods: We used the computerized health-care databases of the Province of Saskatchewan, Canada, to identify a cohort of subjects with COPD, aged ≥55 years, between 1990 and 1999. The subjects were followed until December 2003 for a hospital admission for, or death from, arrhythmia. A nested case-control approach was used to match each arrhythmia case on age, sex, and calendar time to 20 control subjects selected from the corresponding cohort risk set. Conditional logistic regression was used to estimate the rate ratio (RR) of arrhythmia associated with new use of bronchodilators, adjusted for disease severity and comorbidity. Results: The cohort included 6,018 patients with COPD in whom 469 arrhythmia cases occurred, including 56 deaths, for an overall rate of 1.37 arrhythmias per 100 per year. The rate of arrhythmia was elevated with the new use of ipratropium (RR, 2.4; 95% CI, 1.4-4.0) and of long-acting β-agonists (LABAs) (RR, 4.5; 95% CI, 1.4-14.4). It was not elevated with new use of short-acting β-agonists (RR, 0.9; 95% CI, 0.5-1.6) or methylxanthines (RR, 1.6; 95% CI, 0.7-3.7). Conclusions: The new use of bronchodilators, particularly ipratropium and LABAs, may increase the risk of cardiac arrhythmias in patients with COPD. Although these results raise concerns regarding LABAs, they were based on few cases and require confirmation in larger cohorts. © 2012 American College of Chest Physicians.


Wilchesky M.,McGill University | Wilchesky M.,Jewish General Hospital Lady Davis Research Institute | Ernst P.,McGill University | Ernst P.,Jewish General Hospital Lady Davis Research Institute | And 4 more authors.
Chest | Year: 2012

Background: A previous study suggested a potential increased risk of cardiac arrhythmia with new use of long-acting b -agonists and ipratropium bromide in patients with COPD, although conclusions were limited by the small cohort size. Methods: We reassessed this association in a larger cohort formed from the health-care databases of the province of Quebec, Canada. We identified a cohort of patients with COPD aged ≥67 years who began treatment between 1990 and 1999 and followed them until December 2003. A nested case-control approach matched each subject who developed severe arrhythmia during follow-up with 20 control subjects from the cohort on age, sex, and calendar time. The rate ratio (RR) of arrhythmia associated with new use of bronchodilators was estimated using conditional logistic regression, adjusting for COPD disease severity, cardiovascular disease, and other comorbidities. Results: The cohort included 76,661 patients with COPD, of whom 5,307 developed an arrhythmia (10.3 arrhythmias per 1,000 per year), 621 of which were fatal. The rate of cardiac arrhythmias was elevated with the new use of short-acting (RR, 1.27; 95% CI, 1.03-1.57) and long-acting (RR, 1.47; 95% CI, 1.01-2.15) b -agonists. The rate was slightly elevated, although not statistically significantly, with new use of ipratropium bromide (RR, 1.23; 95% CI, 0.95-1.57) and methylxanthines (RR, 1.28; 95% CI, 0.93-1.77). These effects waned with longer-term use. Conclusions: New use of short-and long-acting b -agonists may slightly increase the risk of cardiac arrhythmia in patients with COPD. It remains unclear whether ipratropium bromide also increases this risk, despite the use of a larger study population. © 2012 American College of Chest Physicians.

Loading Jewish General Hospital Lady Davis Research Institute collaborators
Loading Jewish General Hospital Lady Davis Research Institute collaborators